Article Text

Convulsions induced by donepezil
  1. T BABIC,
  2. N ZURAK
  1. Department of Neurology, Medical School University of Zagreb, Kišatiæeva 12, 10000 Zagreb, Croatia
  1. Dr T Babic, Department of Neurology, Medical School University of Zagreb, 10000 Zagreb, Kispaticeva 12 Croatia. Telephone 00385 1 217280; fax 00385 1 2335595; mobile 00385 98 235351; email: tomislav.babic{at}zg.tel.hr

Statistics from Altmetric.com

Donepezil, a centrally acting acetylcholinesterase inhibitor, has been recently introduced for the symptomatic relief of cognitive impairment in patients with mild to moderate Alzheimer’s disease. Several adverse events thought to be related to donepezil have been reported so far, the most common ones being gastrointestinal disturbances due to cholinomimetic effects of donepezil.1Convulsions have not been reported for donepezil to date. We report on a patient with mild Alzheimer’s disease who presented with convulsions during treatment with donepezil.

The patient was a highly educated, ApoE4 homozygous, 72 year old man, who was diagnosed with dementia of probable Alzheimer’s type (NINCDS-ADRND criteria) 14 months previously. His medical history, with the exemption of non-familiar dementia, was unremarkable and his only medication was 100 mg aspirin daily. His mini mental state examination score was 22 points. He was treated with 5 mg donepezil once daily for 2 weeks, and then 10 mg a day for 23 days when he was admitted due to convulsions. The patient was unconscious for 40 minutes with urinary incontinence and bitten tongue. Blood analyses were normal. A contrast brain CT showed a mild degree of cortical atrophy with no structural lesions. EEG showed mild and diffuse neuronal dysfunction with the absence of grafoelements indicative of epilepsy. Donepezil was discontinued and no other therapy was instituted. Six weeks later 5 mg donepezil once daily was restarted. On day 52 of donepezil treatment the patient’s caregiver had reported loss of consciousness and convulsions in our patient. The donepezil was discontinued and 100 mg indomethacin a day was prescribed. For the subsequent 8 months the patient has been convulsion free and his current mini mental state examination score is 19.

Convulsions in Alzheimer’s disease are rare until late in the illness, when up to 5% of patients reportedly have infrequent seizures.2 We think that convulsions reported in our patient could be due to donepezil. It has already reported that some centrally acting cholinesterase inhibitors—that is, tacrine, velnacrine, and physostigmine3-5 might induce convulsions in patients with Alzheimer’s disease. The mechanism of convulsive action of acetylcolinesterase inhibitors is not clear. As donepezil seems a useful drug in some of the carefully selected patients with mild to moderate dementia of Alzheimer’s type we think that this report will extend our knowledge of donepezil’s safety profile.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Research Article
    J G McLeod